Ohio, 2013

Tornadoes and Damaging Winds in Ohio, November 17, 2013

November 17, 2013 · NWS IWX · 13 events in 7 counties and zones

Deep low pressure moved across the northern Great Lakes, with a strong cold front trailing well south into Arkansas. A 50 to 60 knot low level jet aided in advecting in dewpoints greater than 60 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deep low pressure moved across the northern Great Lakes, with a strong cold front trailing well south into Arkansas. A 50 to 60 knot low level jet aided in advecting in dewpoints greater than 60 degrees. 0-1km storm relative helicity values of 400 to 600 m2/s2 setup the perfect environment for individual thunderstorms to rapidly rotate. Numerous circulations were noted during the event, some significant, which produced swaths of wind damage as well as several weak to strong tornadoes. Given forward speed of 60 mph or more, the convection quickly translated across northwestern Ohio over a few hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 17, 3:39 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 17, 3:39 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST SUN NOV 17 2013

.SYNOPSIS...
ISSUED AT 650 AM EST SUN NOV 17 2013

AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM IOWA
THIS MORNING ACROSS THE UPPER GREAT LAKES TONIGHT. THE COLD FRONT
ASSOCIATED WITH THE LOW WILL SWEEP ACROSS OUR AREA AND CAUSE SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLY TORNADOES THIS
AFTERNOON AND THIS EVENING. VERY WINDY CONDITIONS ARE EXPECTED TODAY
AND TONIGHT... WITH GUSTS UP TO 60 MPH THIS AFTERNOON AND THIS
EVENING. IT WILL TURN MUCH COLDER TONIGHT WITH A CHANCE FOR LAKE
EFFECT SNOW SHOWERS MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 228 PM EST SUN NOV 17 2013

...SEVERE WEATHER EXPECTED THIS AFTN/EARLY EVE...

A STRONGLY FORCED LINE OF CONVECTION IN THE ACT OF CONGEALING INTO A
LEWP/QLCS (AS OF 19Z) NEAR THE INDIANA/ILLINOIS BORDER WILL CONTINUE
EAST AND IMPACT THE ENTIRE FORECAST AREA THIS AFTERNOON INTO THE
EARLY EVENING. PDS TORNADO WATCH WARRANTED GIVEN INCREDIBLE
SHEAR/FLOW (0-1 KM SHEAR TO 45 KNOTS AND DEEP LAYER EFFECTIVE SHEAR
TO 70 KNOTS) AND ENOUGH INSTABILITY TO SUPPORT A HIGH RISK FOR
WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES WITH THIS LINE.
SOME MLCIN EXISTS THANKS TO PERSISTENT LOW STRATUS AND SHOWERS SO
FAR TODAY. HOWEVER...NARROW CORRIDOR OF LOW 60S SFC DEWPOINTS ON
EASTERN FRINGE OF COLD POCKET ALOFT SHOULD BE ENOUGH TO REDUCE MLCIN
AND INCREASE MLCAPE TO BTW 400-800 J/KG JUST AHEAD OF THIS LINE.

SYSTEM RESPONSIBLE FOR THE DANGEROUS WX IS EXTREMELY DYNAMIC WITH
NEGATIVE TILT TO DEEP PV ANOMALY (NOW NEAR THE IL/IA BORDER) AND
IMPRESSIVE 120 KT MID LVL JET UNDERCUTTING INTO THE OH VALLEY.
THIS, STRONG MID LVL DCVA, UPPER LVL DVRG, AND DEEP MOISTURE WITH
WAVE WILL ALLOW A 992 MB SFC LOW ACROSS SRN WI (AS OF 19Z) TO
DEEPEN NORTHEAST INTO THE NORTHERN GREAT LAKES TONIGHT. ASSOCIATED
STRONG ISALLOBARIC GRADIENT / RISE FALL COUPLET / SHOULD SUPPORT
A FEW GUSTS IN EXCESS OF 50 MPH JUST BEHIND THE SFC COLD FRONT
LATER THIS AFTN AND EVENING. CONDITIONS WILL IMPROVE OVERNIGHT
INTO MONDAY AS SYSTEM LIFTS OUT AND LARGE SCALE SUBSIDENCE/DRYING
OVERSPREADS THE LOWER LAKES AND OH VALLEY. CANNOT RULE OUT A FEW
LAKE EFFECT SPRINKLES/FLURRIES IN LOW LEVEL CAA REGIME AND WNW
BOUNDARY LAYER FLOW TRAJECTORIES...ALTHOUGH DRY AIR SHOULD WIN OUT
WITH MAINLY DRY CONDITIONS EXPECTED. LINGERING MODEST SFC PRESSURE
GRADIENT IN WAKE OF SYSTEM WILL KEEP WINDS UP A BIT TOMORROW WITH
GUST 25-30 MPH POSSIBLE.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 PM EST SUN NOV 17 2013

ONLY MINOR CHANGES MADE TO THE LONG TERM FORECAST WITH FOCUS ON
NEAR/SHORT TERM CONVECTIVE TRENDS. QUIET WEATHER AND SEASONABLE
TEMPS CAN BE EXPECTED TUESDAY INTO WEDNESDAY AS FLOW FLATTENS AND
HIGH PRESSURE BUILDS INTO THE REGION. LOW CHANCES FOR RAIN LATE IN
THE WEEK AS A FRONTAL BOUNDARY DROPS SOUTHEAST INTO THE AREA IN
DEVELOPING SOUTHWEST FLOW IN ADVANCE OF A FRACTURED UPPER TROUGH.
LAST SEVERAL MODEL CYCLES HAVE COME INTO BETTER AGREEMENT IN
AMPLIFYING/DIGGING THE NORTHERN STREAM UPPER TROUGH INTO THE
EASTERN CONUS WHICH WOULD SUPPORT A SIGNIFICANT COOL DOWN AND
CHANCES FOR LAKE EFFECT SNOW BY NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM EST SUN NOV 17 2013

MVFR CIGS ARE EXPECTED TO PERSIST THIS AFTERNOON IN MOIST/STRONG
SSW FLOW IN WARM SECTOR OF DYNAMIC SYSTEM APPROACHING THE GREAT
LAKES REGION. CONVECTION BLOSSOMING IN UNCAPPED WARM SECTOR ACROSS
ILLINOIS WILL EVENTUALLY WORK THROUGH SBN AROUND 20-22Z AND FWA
22-23Z IN ADVANCE OF A STRONG COLD FRONT. HIGH SHEAR ENVIRONMENT
COMBINED WITH INCREASING INSTABILITY PER COOLING ALOFT IN ADVANCE
OF FRONT WILL SUPPORT AN AIRMASS RIPE FOR SEVERE STORMS (WIND
GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES). ISO/SCT PRE-
FRONTAL CONVECTION IS ALSO A CONCERN WITH SHRA/VCTS MENTION
RETAINED BEFORE MAIN BATCH OF CONVECTION. STRONG ISOLLABARIC
GRADIENT AND DEEP MIXING/STEEP LAPSE RATES IN WAKE OF FRONT LATE
THIS AFTERNOON AND EVENING MAY SUPPORT A PERIOD OF STRONG SYNOPTIC
WIND GUSTS IN EXCESS OF 50 KNOTS. VFR WITH DIMINISHING WINDS
BEYOND THIS EVENING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 1 AM EST /MIDNIGHT CST/ MONDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR MIZ077>081.

OH...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR OHZ001-002-004-005-
     015-016-024-025.

LM...STORM WARNING UNTIL 5 AM EST MONDAY FOR LMZ043-046.

&&

SYNOPSIS...JT
SHORT TERM...STEINWEDEL
LONG TERM...STEINWEDEL
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Nov 17, 5:25 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SUN NOV 17 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
525 AM EST SUN NOV 17 2013 /425 AM CST SUN NOV 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SCATTERED THUNDERSTORMS WITH DAMAGING WINDS AND
POSSIBLY TORNADOES... ARE EXPECTED TO MOVE INTO WESTERN PORTIONS
OF THE AREA BY EARLY AFTERNOON... THEN TRANSITION TO A LINE OF
SEVERE STORMS WITH WIDESPREAD DAMAGING WINDS AND ISOLATED
TORNADOES AS THEY MOVE ACROSS OUR AREA THIS AFTERNOON AND THIS
EVENING. THE STORMS ARE EXPECTED TO BE MOVING EAST TO NORTHEAST AT 50
TO 60 MPH. IN ADDITION... IT WILL BE VERY WINDY TODAY AND
TONIGHT... EVEN OUTSIDE OF THUNDERSTORM ACTIVITY... ESPECIALLY
LATE THIS AFTERNOON AND THIS EVENING WHEN WIND GUSTS TO 60 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-181030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
525 AM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH EARLY AFTERNOON. A STORM
WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT. IN
ADDITION... SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 50 KNOTS AND
TORNADOES ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LINGER INTO MONDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Nov 17, 4:05 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 NNE OSWEGO            41.34N  85.78W
11/17/2013                   KOSCIUSKO          IN   NWS EMPLOYEE

            20 INCH DIAMETER TREE DOWN

&&

KG
Local storm report, Nov 17, 4:09 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND DMG 2 SSE ETNA              41.25N  85.56W
11/17/2013                   WHITLEY            IN   EMERGENCY MNGR

            TREE ACROSS ROAD AND POWER LINES DOWN

&&

KG
Local storm report, Nov 17, 4:19 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 SSE SOUTH BEND        41.63N  86.22W
11/17/2013                   ST. JOSEPH         IN   TRAINED SPOTTER

            TREE UPROOTED AND DOWN ON HOUSE SOUTH SIDE OF 4-H
            FAIRGROUNDS

&&

KG
Special weather statement, Nov 17, 4:20 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EST SUN NOV 17 2013

INZ006-007-MIZ080-081-OHZ001-172145-
BRANCH MI-HILLSDALE MI-LAGRANGE IN-STEUBEN IN-WILLIAMS OH-
420 PM EST SUN NOV 17 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN WILLIAMS...
SOUTHEASTERN BRANCH...HILLSDALE...STEUBEN AND SOUTHEASTERN LAGRANGE
COUNTIES...

AT 417 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ANGOLA...OR 7 MILES NORTH
OF KENDALLVILLE...MOVING NORTHEAST AT 80 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  FREMONT...
  READING AND QUINCY...
  LAKE JAMES...BERLIEN AND KINDERHOOK...
  RAY...MONTGOMERY AND CALIFORNIA...
  LAKE WILSON AND BEAR LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST SUNDAY EVENING FOR
NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4187 8436 4154 8488 4154 8529 4165 8522
      4208 8474
TIME...MOT...LOC 2121Z 229DEG 71KT 4159 8514

JBALL
Local storm report, Nov 17, 4:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          3 S LOGANSPORT          40.71N  86.36W
11/17/2013                   CASS               IN   EMERGENCY MNGR

            SW SIDE OF LOGANSPORT AT LEAST 1 HOUSE DESTROYED
            ANOTHER SEVERELY DAMAGED... MULTIPLE TREES
            DOWN...EVACUATED COMPLEXES DUE TO GAS LEAKS.

&&

KG
Local storm report, Nov 17, 4:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          PERU                    40.75N  86.07W
11/17/2013                   MIAMI              IN   EMERGENCY MNGR

            MIAMI COUNTY LEO REPORTS TORNADO AT MAPLE LAWN TRAILER
            PARK

&&

KG

The radar

The Northern Indiana radar (KIWX), 108 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
November 17, 4:42 PM EST to 4:43 PM EST
Where
Van Wert County, 0.52 mi W of Van Wert
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -84.580

A 62 mph wind gust was recorded at the Van Wert Middle School.

Tornado, Van Wert

When
November 17, 4:47 PM EST to 4:49 PM EST
Where
Van Wert County, 2 mi NW of Wetsel to 2.65 mi N of Wetsel
Rating
EF1
Path length
2.14 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.970, -84.457

A survey of damage in the northeastern part of Van Wert county by county emergency management officials and a NWS Survey team revealed that a EF1 tornado produced damage along a roughly two and one tenth mile long path. Touchdown occurred south of the intersection of Elm Sugar and Donner Road where several barns on two adjacent properties suffered damage. The northern most barn suffered extensive roof damage and loss of trusses (DI: SBO DOD: 4) with other barns suffering partial roof damage. The tornado continued northeast across open fields and occasional wooded areas, causing sporadic tree damage. A horse trailer was flipped over onto a truck at a residence on Middle Point Wetzel Road with a barn suffering minor roof damage. The tornado reached its end point at a business where some travel campers were flipped and some metal roofing was damaged. Maximum wind speeds with the tornado are estimated at 100 mph.

Thunderstorm Wind, Defiance

When
November 17, 4:47 PM EST to 4:48 PM EST
Where
Defiance County, 1.7 mi WNW of The Bend
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.290, -84.550

Emergency management officials reported a CSX crossing gate was broken by the high winds. In addition, a power pole fell onto a house and car.

Thunderstorm Wind, Van Wert

When
November 17, 4:50 PM EST to 4:51 PM EST
Where
Van Wert County, 0.52 mi W of Wetsel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -84.440

Emergency management officials reported three campers were rolled and several others knocked off their bases at a storage area. Power lines were also reported down in the area.

Tornado, Putnam

When
November 17, 4:52 PM EST to 4:54 PM EST
Where
Putnam County, 3.48 mi WNW of Douglas to 2.62 mi WNW of Muntanna
Rating
EF1
Path length
3.05 mi
Path width
440 yd
Continued into
Paulding, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
40.961, -84.385

Damage consistent with a tornado, eventually reaching EF2 intensity, was found by a NWS survey team. The tornado touched down at a residence on Township Road 0, west of County Road 27 where a barn suffered some structural damage, with several hay wagons thrown or moved. The tornado continued rapidly northeast, impacting another barn on Route 66, north of Road N. The barn suffered more extensive damage with both wood rafters and lots of roof sheeting being torn off (DI: SBO DOD: 5) and carried through a field for nearly a mile. Maximum wind speeds were likely around 95 mph as the tornado crossed the Putnam/Paulding county line near the intersection of Road 12 and Road 25m.

Tornado, Paulding

When
November 17, 4:54 PM EST to 4:55 PM EST
Where
Paulding County, 2.07 mi SSE of Mandale to 2.06 mi SSE of Mandale
Rating
EF1
Path length
0.02 mi
Path width
440 yd
Continued into
Putnam, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
40.991, -84.342

A tornado which originally touched down in Putnam county briefly crossed into Paulding county, near the intersection of Road M and Road 25m. A mobile home near the county line was impacted by the tornado, causing it to shift off its foundation with minor siding damage (DI: MHSW, DOD: 3). A barn also suffered some minor siding damage. The tornado quickly re-entered Putnam county shortly after.

Tornado, Putnam

When
November 17, 4:55 PM EST to 5:03 PM EST
Where
Putnam County, 2.62 mi WNW of Muntanna to 2.59 mi SSW of Kieferville
Rating
EF2
Path length
8.04 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
40.991, -84.342

A tornado that originally touched down in Putnam county briefly crossed the Putnam/Paulding county line before re-entering Putnam county where it continued to move rapidly northeast over mainly open fields until entering the town of Cloverdale where EF2 damage was observed. Extensive tree damage as well as minor to moderate structural damage was noted across the town, with several power poles down. The greatest damage occurred to a church and a brick home. Both suffered extensive damages to some of the walls and the roof (DI: FR12 DOD: 7). A nearby home lost one of its walls (DI:FR12, DOD2) with adjacent hardwood trees suffering greater damage (DI: TH DOD: 4). The tornado exited town and continued northeast for several more miles over open fields and occasional wooded areas with sporadic tree damage noted until finally lifting five miles northeast of Cloverdale. Maximum winds are estimated at 130 mph with a total two county path length of around 11 miles.

Thunderstorm Wind, Paulding

When
November 17, 4:59 PM EST to 5:00 PM EST
Where
Paulding County, 0.69 mi N of Mandale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -84.350

Emergency management officials reported a trailer was destroyed on Township Highway 48, east of State Route 66.

Thunderstorm Wind, Defiance

When
November 17, 5:00 PM EST to 5:01 PM EST
Where
Defiance County, 0.69 mi N of Defiance Meml Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.340, -84.430

A 60 mph wind gust was recorded by the automated sensor at the Defiance airport.

Thunderstorm Wind, Fulton

When
November 17, 5:15 PM EST to 5:16 PM EST
Where
Fulton County, 1.7 mi ESE of Pettisville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.520, -84.190

A mesonet station recorded a 66 mph wind gust.

Thunderstorm Wind, Henry

When
November 17, 5:22 PM EST to 5:23 PM EST
Where
Henry County, 3.11 mi E of Texas
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -83.890

Emergency management officials reported a semi was overturned by the strong winds on US 24, near the Henry/Lucas county line. Numerous reports of trees and power lines being blown down were received across the county.

Thunderstorm Wind, Allen

When
November 17, 5:31 PM EST to 5:32 PM EST
Where
Allen County, 0.52 mi W of Cairo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -84.090

A 62 mph wind gust was recorded by a mesonet station.

Thunderstorm Wind, Allen

When
November 17, 6:00 PM EST to 6:01 PM EST
Where
Allen County, 0.87 mi SW of Lima
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -84.110

A mesonet station recorded a 63 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482606, 479256, 482602, 482603, 483071, 483081, 483101, 482604, 482607, 482608, 482605, 482609, 482610.